Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 49, NWS Wakefield, VA

May 2, 2002Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2002, 8:48 PM EDT for Mecklenburg County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 8:48 PM EDT (00:48 UTC)
Expired
May 2, 2002, 9:20 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:45 PM EDTTornado WatchSPC6 hr
May 2, 4:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 030048
SVRAKQ
VAC117-030120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
848 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 920 PM EDT

* AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BUFFALO SPRINGS...MOVING
  EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  BUFFALO SPRINGS AND BUFFALO JUNCTION AROUND 850 PM
  FINCHLEY AND SKIPWITH AROUND 855 PM
  BOYDTON AND ROGERS CORNER AROUND 900 PM
  EPPES FORK AROUND 905 PM
  BEECHWOOD AND JOHN H KERR DAM AROUND 910 PM
  BRACEY AND LA CROSSE AROUND 915 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.



$$

REILLY
&&
LAT...LON 3677 7876 3659 7878 3650 7798 3672 7795

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, May 2, 2:50 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
250 PM EDT THU MAY 2 2002

TOR WATCH ISSUED...LINE OF STORMS GNRLY PARALLEL TO MIDLVL FLO...SO
SOME BOWS MAY FORM...AND SOME CELLS THAT CAN GET ISOLATED MAY
PRODUCE TORNADOES.  THE STORMS MAY PRODUCE QUITE A BIT OF HEAVY RAIN
SINCE THE STORMS LUK TO BE TRAINING...HEAVY RAIN AND SOME STANDING
WTR IN LOW LYING AREAS...ESPCLY IN URBAN AREAS.  INITAL BATCH OF
TSTMS HV BEST CHC TO BE SVR...THEN ANY TRAINING BHND INITIAL BATCH
WUD BE MSTLY HVY RAIN. VIL THRESHOLD FOR HAIL LUKS TO BE NR 60 FOR
DIME HAIL.

NXT UPR IMPULSE TO TRACK INTO THE AREA SATURDAY AFTN AND EVE...AND
RIC MAY BE JUST ON NRN EDGE OF RAIN.  SUNDAY AND EARLY MONDAY LUK
O.K. AND MON NGT LUKS LK ANTHR UPR IMPULSE.  SINCE WE ARE RGT IN THE
LLVL THERMAL GRAD...WE ARE MOST AFFECTED BY LTL UPR IMPULSES THAT
SQUIRT THRU IN QUICK ZNL FLO. UPR RDG OVR SE U.S. AMPLIFIES INTO
MIDWEEK...SO WARMING.

ON CSTL WTRS...SCA CONT.

SBY   54  66  39  64 /  30   0   0   0
OXB   54  66  39  64 /  30   0   0   0
ECG   61  70  47  62 /  40   0   0  30
ORF   60  68  47  62 /  40   0   0  30
PHF   57  71  44  62 /  40   0   0  30
AKQ   57  71  44  62 /  40   0   0  30
RIC   56  71  44  62 /  40   0   0  40
FVX   56  71  44  62 /  40   0   0  40

.AKQ...
MD...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES MDZ021>025.
SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.

NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES
VAZ048>049...VAZ060>100. SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC
BRDR.  SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE
HENRY.

NS

In the hours before

Special weather statement, May 2, 4:40 PM EDT, 4 hours 8 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT THU MAY 2 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR CENTRAL AND
EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND
EASTERN SHORE. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES...

IN MARYLAND...

DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND
WICOMICO INCLUDING SALISBURY.

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES
CITY...CHESAPEAKE...CHESTERFIELD INCLUDING COLONIAL
HEIGHTS...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA
GLOUCESTER...GOOCHLAND...GREENSVILLE INCLUDING
EMPORIA...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF
WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...KING AND QUEEN...KING
WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG
MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...
NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE
EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND
HOPEWELL...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...
VIRGINIA BEACH...WESTMORELAND AND YORK.

SKYWARN SPOTTERS ARE ACTIVATED AT THIS TIME. STRONG THUNDERSTORMS
WILL MOVE ACROSS CENTRAL AND EASTERN VIRGINIA...AND THE LOWER
MARYLAND EASTERN SHORE FOR THE REMAINDER OF THIS AFTERNOON AND THIS
EVENING. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...DAMAGING
WINDS AND POSSIBLY TORNADOES. HEAVY RAIN AND FREQUENT DEADLY
LIGHTNING CAN ALSO BE EXPECTED.

BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE
SHELTER BEFORE THESE THUNDERSTORMS REACH YOUR LOCATION.
REMEMBER...LIGHTNING IS A KILLER AND CAN STRIKE 10 MILES AWAY FROM
THE PARENT THUNDERSTORM.

STAY TUNED FOR FURTHER UPDATES AND FUTURE WARNINGS.

SAMMLER
Special weather statement, May 2, 6:05 PM EDT, 2 hours 43 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT THU MAY 2 2002

...PORTIONS OF TORNADO WATCH CANCELLED...

THE WATCH PREVIOUSLY IN EFFECT UNTIL 9 PM IS NO LONGER IN EFFECT IN
THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND...

DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO
INCLUDING SALISBURY.

IN VIRGINIA...

  AMELIA...CAROLINE...CHARLES CITY...CHESTERFIELD INCLUDING COLONIAL
HEIGHTS...CUMBERLAND... ESSEX...FLUVANNA...GLOUCESTER...
GOOCHLAND...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...KING
AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...MATHEWS...
MIDDLESEX...NEW KENT...NORTHUMBERLAND...POWHATAN...RICHMOND AND
WESTMORELAND.

THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES IN VIRGINIA AND NORTHEAST NORTH
CAROLINA...

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

ACCOMACK...BRUNSWICK...CHESAPEAKE...DINWIDDIE...GREENSVILLE
INCLUDING EMPORIA...ISLE OF WIGHT...JAMES CITY INCLUDING
WILLIAMSBURG...LUNENBURG...MECKLENBURG...NEWPORT
NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NOTTOWAY....PRINCE
EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND
HOPEWELL...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH
AND YORK.

THE SEVERE THUNDERSTORM THREAT HAS ENDED NORTH OF A FARMVILLE TO
PETERSBURG TO WALLOPS ISLAND LINE. HOWEVER...ADDITIONAL SEVERE
THUNDERSTORMS ARE POSSIBLE SOUTH OF THIS LINE UNTIL 9 PM.

SAMMLER
Local storm report, May 2, 7:18 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
718 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    HOPEWELL                  VA   WIND DAMAGE
05/02/02   HOPEWELL                      TREE ON HOUSE. REPORTED BY
                                          HAM RADIO SPOTTER.

0435 PM    3 SW TALLEYSVILLE         VA   WIND DAMAGE
05/02/02   NEW KENT                       TREES DOWN. REPORTED BY
                                          HAM RADIO SPOTTER.

0420 PM    COLONIAL HEIGHTS          VA   WIND DAMAGE
05/02/02   COLONIAL HEIGHTS               STRUCTURAL DAMAGE TO
                                          FURNITURE STORE. SIDE OF
                                          BUILDING SEVERELY DAMAGED.
                                          REPORTED BY HAM RADIO
                                          SPOTTER.

0430 PM    3 NE PRINCE GEORGE        VA   WIND DAMAGE
05/02/02   PRINCE GEORGE                  LARGE TREE DOWN. REPORTED
                                          BY HAM RADIO SPOTTER.

0430 PM    5 W DISPUTANTA            VA   WIND DAMAGE
05/02/02   PRINCE GEORGE                  LARGE TREE DOWN. REPORTED
                                          BY HAM RADIO SPOTTER.

0505 PM    TABB                      VA   WIND DAMAGE
05/02/02   YORK                           SEVERAL TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          SPOTTER.

0505 PM    YORKTOWN                  VA   WIND DAMAGE
05/02/02   YORK                           TREES DOWN. REPORTED BY
                                          HAM RADIO SPOTTER.

0510 PM    NEWPORT NEWS-WMSBG APRT.  VA   60 MPH TSTM WIND GUST
05/02/02   NEWPORT NEWS                  REPORT FROM KPHF ASOS.

0500 PM    WILLIAMSBURG              VA   WIND DAMAGE
05/02/02   WILLIAMSBURG                  TREES DOWN, TOPS OF TREES
                                          SNAPPED OFF NEAR COLLEGE OF
                                          WILLIAM & MARY. REPORTED BY
                                          HAM RADIO SPOTTER.

0500 PM    3 SW WHITE MARSH          VA   WIND DAMAGE
05/02/02   GLOUCESTER                     TOP OF LARGE TREE BLOWN
                                          OUT. REPORTED BY HAM RADIO.

0525 PM    HAMPTON                   VA   64 MPH TSTM WIND GUST
05/02/02   HAMPTON                       TREE LIMBS DOWN IN WILLOW
                                          OAKS AREA. REPORTED BY
                                          SKYWARN SPOTTER.

0450 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   SURRY                          SEVERAL TREES DOWN.

0625 PM    9 NW CAMDEN               NC   TORNADO
05/02/02   CAMDEN                         TORNADO REPORTED IN A
                                          FIELD ON CONNER FARM RD. NO
                                          DAMAGE. REPORTED BY
                                          EMERGENCY MGMT.

0411 PM    BOYDTON                   VA   1.75 INCH HAIL
05/02/02   MECKLENBURG                    GOLFBALL SIZE HAIL
                                          REPORTED BY SPOTTER.

0540 PM    SUFFOLK                   VA   WIND DAMAGE
05/02/02   SUFFOLK                       NUMEROUS LARGE LIMBS DOWN.
                                          REPORTED BY SPOTTER.

0520 PM    1 S GLOUCESTER POINT      VA   65 MPH TSTM WIND GUST
05/02/02   GLOUCESTER                     65 MPH WINDS REPORTED AT
                                          COLEMAN BRIDGE.

0555 PM    CLARKSVILLE               VA   3.00 INCH HAIL
05/02/02   MECKLENBURG                    DIME TO TEA CUP SIZE HAIL
                                          REPORTED BY SEVERAL
                                          SPOTTERS.

0500 PM    1 W WILLIAMSBURG          VA   WIND DAMAGE
05/02/02   JAMES CITY                     LARGE TREE DOWN. HOUSE
                                          DAMAGED WHEN TREE FELL.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0710 PM    SEABOARD                  NC   1.75 INCH HAIL
05/02/02   NORTHAMPTON                    GOLFBALL HAIL REPORTED BY
                                          SHERIFFS OFFICE.

0420 PM    PETERSBURG                VA   WIND DAMAGE
05/02/02   PETERSBURG                    SEVERAL TREES DOWN. SOME
                                          TREES ON POWER LINES. POWER
                                          OUT.

0405 PM    PATTERSONS STORE          VA   TORNADO
05/02/02   NOTTOWAY                       POSSIBLE TORNADO
                                          TOUCHDOWN. REPORTED BY
                                          SKYWARN SPOTTER.

WRS
Local storm report, May 2, 7:57 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
757 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    YORK                      VA   WIND DAMAGE
05/02/02   YORK                           *** 1 INJ ***
                                          SEVERAL TREES AND POWER
                                          LINES DOWN. STRUCTURAL
                                          DAMAGE TO SEVERAL HOMES AND
                                          TRAILERS. PORTION OF HWY 64
                                          CLOSED. REPORTED BY COUNTY
                                          EM.

KLL
Special weather statement, May 2, 8:40 PM EDT, 8 minutes before
NCZ012>017-030>032-102-VAZ065-079-087-092-096>098-030500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
840 PM EDT THU MAY 2 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE TUNDERSTORM WATCH
UNTIL 1 AM FOR THE FOLLOWING LOCATIONS IN EXTREME SOUTHERN VIRGINIA
AND NORTHEAST NORTH CAROLINA...

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

BRUNSWICK...CHESAPEAKE...GREENSVILLE INCLUDING
EMPORIA...MECKLENBURG...SOUTHAMPTON INCLUDING FRANKLIN...SUFFOLK AND
VIRGINIA BEACH.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING WINDS...IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THE COUNTIES MENTIONED
SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS
AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER
SERVICE.

SAMMLER
Special weather statement, May 2, 8:45 PM EDT, 3 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
845 PM EDT THU MAY 2 2002

...PORTIONS OF TORNADO WATCH CANCELLED...

THE WATCH PREVIOUSLY IN EFFECT UNTIL 9 PM IS NO LONGER IN EFFECT IN
THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN VIRGINIA...

ACCOMACK...DINWIDDIE...ISLE OF WIGHT...JAMES CITY INCLUDING
WILLIAMSBURG...LUNENBURG...NEWPORT NEWS AND HAMPTON...NORFOLK AND
PORTSMOUTH...NORTHAMPTON...NOTTOWAY....PRINCE EDWARD...PRINCE GEORGE
INCLUDING PETERSBURG AND HOPEWELL...SURRY...SUSSEX AND YORK.

THE SEVERE THUNDERSTORM THREAT HAS ENDED ACROSS THE COUNTIES LISTED
ABOVE...AS WELL AS FOR COUNTIES FURTHER NORTH IN VIRGINIA AND
MARYLAND. HOWEVER...A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 1 AM EDT SATURDAY FOR NORTHEAST NORTH CAROLINA...AND ADJACENT
COUNTIES IN EXTREME SOUTHERN VIRGINIA.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:05 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin20 min
May 2, 8:16 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Franklin, City of Suffolk29 min
May 2, 8:49 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach31 min
May 2, 8:52 PM EDTSpecial Marine WarningAKQ83 min
May 2, 8:52 PM EDTSpecial Marine WarningAKQ83 min
May 2, 8:52 PM EDTSpecial Marine WarningAKQ83 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.